ADHD Medications and Headaches

There are two types of headaches associated with attention deficit hyperactivity disorder (ADD/ADHD) medications — whether they’re used to treat attention deficit hyperactivity disorder (ADD/ADHD) or not. The mild headache in the back of the head that occurs at the end of the dose is a mild rebound phenomenon. It can be relieved with aspirin […]

There are two types of headaches associated with attention deficit hyperactivity disorder (ADD/ADHD) medications — whether they’re used to treat attention deficit hyperactivity disorder (ADD/ADHD) or not. The mild headache in the back of the head that occurs at the end of the dose is a mild rebound phenomenon. It can be relieved with aspirin or Tylenol, or you can take another dose of stimulant medication before bedtime so that the headache occurs while you are asleep.

The second type of headache is much more severe and often causes the patient to stop taking the medication, as in your case. Patients complain of a “whole head” headache that lasts all the way through the dose — and sometimes for several hours after the dose has worn off. Almost always, patients who suffer from these headaches have either a personal history or a strong family history of vascular headaches or migraines.
Switching from one first-line agent to another — from amphetamine, say, to methylphenidate, or vice versa — can be effective. Obviously, though, this didn’t work in your case. While there is no research-based guidance on how to treat this fairly common problem, practitioners find that taking a low dose of a calcium channel blocker an hour before taking the stimulant prevents headaches from occurring in about 95 percent of people.
For reasons that are unclear, more than half of patients who had severe headaches can stop taking the calcium channel blocker after one or two months without the recurrence of headaches.

Talk with your doctor about his treatment for headache relief.

William Dodson, M.D., is a contributor to ADDitude magazine and to ADDitude‘s ADHD Experts Blog.

Updated on April 6, 2017

2 Related Links

  1. Thank you Dr. Dodson for this insight and all your work on ADHD. One thought, it is common for people with ADHD to have elevated calcium in the blood according to Dr. Walsh, so if calcium channel blocker minimizes the headache I wonder if the people who get the headaches might have elevated calcium and there are some studies that connect the two (see below).
    Secondly according to Dr. Mercola vitamin K2 binds calcium and moves it in to the bones and teeth and therefore minimizes the calcium in the blood.
    Vitamin D3, without sufficient K2, can also lead to elevated calcium because it creates proteins which are not being utilized properly until K2 comes along, binds to them and moves them in to the bones and teeth. Without K2 vitamin D will trigger absorption of calcium into the gut and into the bloodstream.
    K2 helps remove calcium from areas where it shouldn’t be, such as in your arteries. Vitamin K2 and magnesium complement each other, as magnesium helps lower blood pressure, which is an important component of heart disease.

    I wonder if a good balance of vitamin D, K2 and magnesium would minimize the headaches?

    (Migraines and elevated calcium is more common in people with ADHD and K2 deficiency too, if I remember correctly. One common trigger for migraines is the menstrual cycle and a few studies have shown calcium supplements to minimize PMS symptoms. Other studies have shown D vitamin and calcium supplements to relieve PMS (see below)).

    https://www.google.com/amp/s/articles.mercola.com/sites/articles/archive/2012/12/16/amp/vitamin-k2.aspx)

    https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5409060/

    https://www.ncbi.nlm.nih.gov/m/pubmed/8002332/

    https://americanmigrainefoundation.org/resource-library/headache-medications-bone-health/

Leave a Reply